For over twelve years, the FDA has known about the dangerous side effects attributed to the use of the drug Levaquin. Currently, Levaquin is an FDA approved prescription drug utilized in the treatment of bacterial infections of the sinus cavity and lungs. However, as doctors and patients consistently report, the drug has sinister and dangerous reactions in some patients. Levaquin has been associated with numerous tendon ruptures, cases of tendonitis, and torn Achilles tendons, as well as with organ failure and other detrimental effects on the nervous system.
FDA Warnings on Levaquin
In early July of 2008, the FDA finally acted on the litany of consumer complaints regarding Levaquin on tendonitis and tendon ruptures. The prescription now came with the strongest worded warning issued by the FDA, known as a black box warning, which warned consumers of the potential dangers associated with the drug. This occurred nearly twelve years after the consumer advocate organization, Public Citizen, began petitioning with the FDA to issue stricter warnings on the drug. Through more petitions and finally, a lawsuit, the FDA finally complied with the concerns of Public Citizen.
Levaquin Problems from 1996 through 2008
In the dragging, slow response from the FDA, consumers were unnecessarily exposed to the known risks of Levaquin for nearly twelve years. During this time, almost one thousand patients reported tendon rupture or tendonitis following the use of Levaquin or other similar drugs. Findings after the fact show that nearly eighty percent of all these injuries were directly attributable to Levaquin, or another fluroquinolone drug. In some instances, patients no longer taking the drugs were adversely affected months after ceasing the medication, and in other instances, senior citizens and organ transplant patients have suffered exponentially higher risks associated with the drug.
Getting Legal Help
Due to the slow response from the FDA, literally thousands of patients have endured unnecessary injuries and complications from taking Levaquin. The consequences from these injuries and medical problems cause lifelong mobility issues and hinder physical activity. Without proper warning labels attached to Levaquin, consumers were exposed to risks that they were unaware of, and in turn, have suffered grievous bodily harm in thousands of instances.